Search for a rare disease
Other search option(s)
Renin-angiotensin-aldosterone system-blocker-induced angioedema
Renin-angiotensin-aldosterone system (RAAS)-blocker induced angioedema (RAE) is a type of acquired angioedema (AAE, see this term) characterized by acute edema in subcutaneous tissues, viscera and/or the upper airway.
ORPHA:100057Classification level: Disorder
- ACE inhibitor-related acquired angioedema
- ACEI-related acquired angioedema
- Acquired angioedema with normal C1 inhibitor
- Acquired angioedema with normal C1INH
- RAAS-blocker-induced angioedema
- RAAS-blocker-induced angioneurotic edema
- Renin-angiotensin-aldosterone system-blocker-induced angioneurotic edema
- Prevalence: Unknown
- Inheritance: Multigenic/multifactorial or Not applicable
- Age of onset: Adult
- ICD-10: T78.3
- OMIM: 300909
- UMLS: -
- MeSH: -
- GARD: -
- MedDRA: -
Like other forms of AAE it has a later onset than HAE (see this term) and occurs generally in adults.
The main causative RAAS-blockers are the angiotensin-converting enzyme inhibitors (ACEIs) which increase levels of bradykinin leading to increased vascular permeability and vasodilation. Angioedema develops in 0.1%-0.5% of patients taking these drugs. Angioedema develops more often at an early phase of treatment, but may also occur with long-term treatment. The same side effect appears more rarely with angiotensin II receptor antagonists (ARAIIs) and direct renin inhibitors (DRIs). Co-administration of ACEI and an antidiabetic agent, dipeptidylptidase-4 (DPP-4) inhibitor, significantly increases the risk of angioedema. This reaction imposes the immediate cessation of these drugs.
Management and treatment
The orphan drug icatibant or C1-INH concentrate can be effective for acute attack treatment.